Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 280, NWS Nashville, TN

July 18, 2012Cheatham County, Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 18, 2012, 5:47 PM CDT for Cheatham County, Davidson County, Tennessee. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 5:47 PM CDT (22:47 UTC)
Expired
Jul 18, 2012, 6:03 PM CDT
In force
16 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN

The radar

The Nashville radar (KOHX), 35 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2917 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS54 KOHX 182247
SVROHX
TNC021-037-182315-
/O.NEW.KOHX.SV.W.0280.120718T2247Z-120718T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  WESTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 615 PM CDT

* AT 544 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORM WAS NEAR ASHLAND
  CITY...MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PEGRAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3605 8689 3614 8715 3635 8700 3628 8680
TIME...MOT...LOC 2246Z 024DEG 4KT 3623 8694

$$

FORECASTER: ROSE
1 follow-up statement
230 
WWUS54 KOHX 182303
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
603 PM CDT WED JUL 18 2012

TNC021-037-182313-
/O.CAN.KOHX.SV.W.0280.000000T0000Z-120718T2315Z/
CHEATHAM TN-DAVIDSON TN-
603 PM CDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAVIDSON AND CENTRAL
CHEATHAM COUNTIES IS CANCELED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3605 8689 3614 8715 3635 8700 3628 8680
TIME...MOT...LOC 2303Z 024DEG 4KT 3621 8695

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 18, 3:25 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT WED JUL 18 2012

.DISCUSSION...

...AMPLE CHANCES FOR RAINFALL THROUGH THE NEXT 48 HOURS...

CURRENT SETUP ACROSS THE U.S. INCLUDES RIDGING OVER THE PLAINS AND
MID-MS VALLEY REGION...WITH TROUGHING OFF THE PAC COAST AND OVER THE
NEW ENGLAND STATES. MOST OF MIDDLE TN IS CAUGHT IN BETWEEN IN AN
ACTIVE N-NW FLOW PATTERN. A COUPLE OF DISTURBANCES MOVING SOUTHEAST
ACROSS THE GREAT LAKES/OHIO VALLEY WILL ROTATE AROUND THE RIDGE AND
PRODUCE SCATTERED CONVECTION MAINLY OVER THE PLATEAU TODAY. GIVEN
CURRENT RADAR TRENDS...BUMPED THIS UP TO NUMEROUS/LIKELY OVER THE
PLATEAU AND EAST OF 65 NEAR THE AL BORDER...WITH SCATTERED
CONVECTION ELSEWHERE THROUGH THE REST OF THE AFTERNOON. THE THREAT
OF STRONG TO ISOLATED SEVERE STORMS WILL CONTINUE THROUGH THE
AFTERNOON HOURS UNTIL SUNSET AND CONDITIONS STABILIZE. WILL TAPER
OFF POPS TO SLIGHT TO LOW CHC POPS FROM WEST TO EAST THROUGH
MIDNIGHT WITH ISOLATED CELLS POSSIBLE THEREAFTER.

A FRONTAL BOUNDARY AND UPPER-LEVEL DISTURBANCE OVER THE UPPER
MIDWEST WILL DIVE SOUTHEAST AND APPROACH MIDDLE TN BY LATE FRIDAY.
AHEAD OF THESE FEATURES...PRECIPITATION CHANCES WILL INCREASE AND
SHOWERS/STORMS WILL BECOME MORE WIDESPREAD AND MORE ORGANIZED.
STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE FOR
THURSDAY...ESPECIALLY FURTHER NORTH NEAREST THE APPROACHING FRONT
(NORTH OF I-40). WITH PWATS OVER TWO INCHES PROGGED...HEAVY RAIN
WILL OCCUR AND LOCALIZED FLOODING ISSUES MAY ARISE. WET MICROBURSTS
AND PERHAPS SOME HAIL WILL BE POSSIBLE AS WELL. TRIMMED BACK HIGHS A
BIT TOMORROW...AND ESPECIALLY ON FRIDAY WITH THE FRONTAL PASSAGE
EXPECTED. MANY LOCATIONS WILL STRUGGLE TO REACH 90 DEGREES FRIDAY
AFTERNOON. HAVE POPS INCREASING TO LIKELY TOMORROW AND FRIDAY...WITH
CHANCES DECREASING NORTH TO SOUTH BEHIND THE FRONT LATE FRIDAY
NIGHT. THE BEST CHANCES FOR HEAVY RAINFALL WILL BE THURSDAY
EVENING AND AGAIN FRIDAY...WHERE WIDESPREAD RAINFALL AMOUNTS COULD
RANGE FROM 1-2 INCHES WITH LOCALLY HIGHER AMOUNTS OF 3 OR MORE
INCHES POSSIBLE.

MUCH DRIER AIR WILL FILTER INTO THE REGION BEHIND THE MAIN UPPER
TROUGH/SURFACE BOUNDARY THAT TRIES TO PUSH SOUTH BY SATURDAY
MORNING. WILL HOLD ONTO SLIGHT-LOW CHC POPS OVER THE SOUTHEAST
TWO-THIRDS OF THE CWA THRU SATURDAY AFTERNOON...BUT CONDITIONS LOOK
MOSTLY DRY SAT NIGHT - SUN NIGHT OTHER THAN A COUPLE ISOLATED CELLS
OVER THE PLATEAU SUNDAY AFTERNOON. DIURNAL POPS SHOULD RETURN MONDAY
AFTERNOON AS THE UPPER RIDGE FLATTENS OUT AND GULF MOISTURE RETURNS.
WITH THE FLATTENING/WEAKENING RIDGE...AN ACTIVE NORTHWEST FLOW
PATTERN WILL AGAIN RETURN TO THE LOWER OHIO RIVER VALLEY AND PERHAPS
GIVE MIDDLE TN MORE ORGANIZED CONVECTION. FOR NOW WILL STICK WITH
ISOLATED/LOW CHANCE DIURNALLY-DRIVEN CONVECTION MON-WED NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  94  75  90 /  30  60  60  60
CLARKSVILLE    73  91  74  90 /  20  50  50  60
CROSSVILLE     70  86  71  84 /  40  60  60  60
COLUMBIA       73  93  75  89 /  30  60  60  60
LAWRENCEBURG   73  93  73  88 /  30  50  60  60
WAVERLY        74  92  74  89 /  20  50  60  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AL
Hazardous weather outlook, Jul 18, 5:13 AM CDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT WED JUL 18 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
513 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT. SOME
STORMS WILL POSSIBLY BE STRONG TO SEVERE WITH HEAVY RAIN AND
GUSTY TO DAMAGING WINDS. SOME LOCALIZED FLOODING WILL BE POSSIBLE
WITH THE HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL EXIST THURSDAY
AND FRIDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP
BOTH DAYS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

In the hours before

Special weather statement, Jul 18, 2:25 PM CDT, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT WED JUL 18 2012

TNZ028-182015-
WILSON-
225 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR WILSON COUNTY...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF LEBANON...MOVING SOUTHEAST
AT 5 MPH.

THIS STORM WILL BE NEAR...
  WATERTOWN BY 315 PM CDT.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3612 8607 3604 8605 3596 8620 3597 8622
      3596 8625 3597 8625 3597 8630 3598 8631
      3618 8642 3627 8623

SHAMBURGER
Special weather statement, Jul 18, 2:29 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
229 PM CDT WED JUL 18 2012

TNZ033-182030-
OVERTON-
229 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR OVERTON COUNTY...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LIVINGSTON...MOVING
SOUTHEAST AT 5 MPH.

THIS STORM WILL BE NEAR...
  LIVINGSTON BY 310 PM CDT.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3646 8515 3643 8514 3641 8512 3631 8512
      3622 8535 3645 8548 3650 8544 3650 8540
      3649 8540 3649 8539 3651 8538 3653 8533
      3652 8531 3654 8527

SHAMBURGER
Special weather statement, Jul 18, 3:27 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
327 PM CDT WED JUL 18 2012

TNZ032-065-182115-
PUTNAM-WHITE-
327 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR PUTNAM AND NORTHERN WHITE
COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COOKEVILLE...MOVING SOUTH AT 5 MPH.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3618 8534 3592 8536 3601 8566 3605 8568
      3624 8555 3624 8553

SHAMBURGER
Special weather statement, Jul 18, 3:37 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CDT WED JUL 18 2012

TNZ007-008-182115-
ROBERTSON-SUMNER-
337 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SUMNER COUNTIES...

AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF PORTLAND TO 8 MILES NORTH OF SPRINGFIELD...OR ALONG A LINE
EXTENDING FROM 21 MILES NORTH OF GALLATIN TO 8 MILES NORTH OF
SPRINGFIELD...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS WILL BE NEAR...
  SPRINGFIELD BY 405 PM CDT.
  PORTLAND BY 410 PM CDT.
  CROSS PLAINS BY 415 PM CDT.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 3665 8622 3663 8620 3645 8623 3641 8689
      3665 8703 3666 8659 3664 8656 3666 8651
      3666 8635

SHAMBURGER
Local storm report, Jul 18, 3:43 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 S COOKEVILLE          36.14N 85.51W
07/18/2012  M0.50 INCH       PUTNAM             TN   PUBLIC

&&

11
Special weather statement, Jul 18, 4:50 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
450 PM CDT WED JUL 18 2012

TNZ094-095-182215-
GILES-LAWRENCE-
450 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR GILES AND LAWRENCE COUNTIES...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF LORETTO...OR 12 MILES SOUTH OF
LAWRENCEBURG...MOVING SOUTHWEST AT 10 MPH.

PEOPLE IN LAWRENCE AND SOUTHWESTERN GILES COUNTIES...INCLUDING THE
CITY OF LORETTO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3500 8758 3533 8742 3516 8706 3499 8714

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:04 AM CDTSpecial Weather StatementOHXCumberland41 min
Jul 18, 11:27 AM CDTSevere Thunderstorm WarningOHXCumberland33 min
Jul 18, 11:54 AM CDTAreal Flood AdvisoryOHXCumberland111 min
Jul 18, 12:29 PM CDTSpecial Weather StatementOHXDeKalb46 min
Jul 18, 1:21 PM CDTSevere Thunderstorm WarningOHXCannon, Warren39 min
Jul 18, 1:22 PM CDTSevere Thunderstorm WarningOHXCoffee38 min
Jul 18, 1:40 PM CDTSpecial Weather StatementOHXBedford50 min
Jul 18, 1:59 PM CDTAreal Flood AdvisoryOHXCoffee2 hr
Jul 18, 2:02 PM CDTSpecial Weather StatementOHXGrundy58 min
Jul 18, 2:25 PM CDTSpecial Weather StatementOHXWilson50 min
Jul 18, 2:29 PM CDTSpecial Weather StatementOHXOverton61 min
Jul 18, 2:59 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett31 min
Jul 18, 3:27 PM CDTSpecial Weather StatementOHXPutnam48 min
Jul 18, 3:37 PM CDTSpecial Weather StatementOHXRobertson, Sumner38 min
Jul 18, 3:41 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner49 min
Jul 18, 4:03 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton27 min
Jul 18, 4:14 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart31 min
Jul 18, 4:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson28 min
Jul 18, 4:41 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Houston, Montgomery, Robertson, Stewart34 min
Jul 18, 4:50 PM CDTSpecial Weather StatementOHXLawrence25 min
Jul 18, 4:56 PM CDTFlash Flood WarningOHXLawrence, Wayne3 hr
Jul 18, 5:09 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery36 min
Jul 18, 5:28 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman32 min
Jul 18, 5:51 PM CDTSpecial Weather StatementOHXHumphreys24 min
Jul 18, 5:56 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys34 min
Jul 18, 6:00 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman30 min
Jul 18, 6:29 PM CDTSpecial Weather StatementOHXBenton, Hickman, Humphreys31 min
Jul 18, 6:39 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys36 min
Jul 18, 6:49 PM CDTFlash Flood WarningOHXHickman, Humphreys, Perry2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.